Wyoming, 2021

Blizzard and High Wind in Wyoming, December 10 to 12, 2021

December 10 to 12, 2021 · NWS CYS · 15 events in 12 counties and zones

After recent snowfall earlier in the week, strong winds spread across much of southeast Wyoming resulting in widespread blowing snow and blizzard conditions in spots. Portions of Interstates 25 and 80 were closed for an extended period of time due to winter conditions and crashes.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

After recent snowfall earlier in the week, strong winds spread across much of southeast Wyoming resulting in widespread blowing snow and blizzard conditions in spots. Portions of Interstates 25 and 80 were closed for an extended period of time due to winter conditions and crashes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 10, 5:16 PM MST, 3 hours earlier.

Area forecast discussion, Dec 10, 5:16 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
516 PM MST Fri Dec 10 2021

.SHORT TERM...(This evening through Sunday)
Issued at 332 PM MST Fri Dec 10 2021

The main concern with this forecast package is the wind/blizzard potential
tonight through Saturday and continued strong winds through
Sunday.

Latest water vapor loop was showing the potential vorticity
anomaly continuing to push east through southeast Wyoming. This
feature will continue to push east during the remainder of the
evening. Before this feature moves out of the picture, we will see
periodic snow showers mainly along and east of the I-25 corridor.
Strong winds and good subsidence is expected follow behind this
departing trof which will really cause problems for areas along
and west of I-25 that received at least 2 to 3 inches of snow last
night.

This snowpack will definitely be blowable due to temperatures in
the teens and lower 20s. In fact, we are even looking at blizzard
conditions between Rawlins and Arlington and between Chugwater and
Wheatland where we have decided to issue Blizzard Warnings. These
areas may see gusts over 60 mph at times due to tight
height/pressure gradients and ideal lapse rates and good
subsidence. The main question is how fast temperatures will warm
up on the lee slopes of the Laramie Range. If these temperatures
can warm up above freezing quicker then the blowing snow may not
be as big of an issue. Therefore, we kept more of limited duration
of the Blizzard warning between Wheatland and Chugwater. Later
shifts will also need to keep an eye further north towards
Douglas. If temperatures do not climb above freezing very quickly
a short term blizzard warning may also be needed. In the meantime,
these strong winds will persist through Sunday. The main question
if this snowpack will be able to crustover at all. If not, the
Blizzard Warnings may need to be extended.

.LONG TERM...(Sunday night through Friday)
Issued at 230 PM MST Fri Dec 10 2021

Strong winds will continue to plague the wind prone corridors on
Sunday night, eventually dissipating by Monday for a temporary
period of time. Conditions will be dry on Monday and Tuesday as
weak ridging aloft allows temperatures to creep up to above
average readings east of the Laramie Range in the 50s. Seasonal
temperatures can be expected for areas to the west of the Laramie
Range in the 30s and 40s. A strong upper level longwave trough
will impact the west coast on Monday and Tuesday. As this system
evolves, it will slowly bring moisture to the western CONUS and
Intermountain West. Model timing and locations are present at this
time of inspection, but the signal being advertised is for another
pattern shift to occur across our area as a surface cold front
approaches. The GFS model guidance is the most aggressive, with a
Colorado Low developing east of the Front Range, and traversing
to the northeast. This would bring mostly snow showers in WY, and
rain showers for portions of the Panhandle if the GFS guidance
were to come to fruition, before switching to all snow. It is too
early to pinpoint whether snowfall accumulations worthy of
headlines would be warranted at this time. Ahead of the developing
wave, Tuesday and Wednesday will bring elevated winds once again
to the wind prone areas of our cwa. Went ahead and maintained
strong wind gusts for the extended forecast package. Once the cold
front propagates across the area, expect dry conditions and much
colder temperatures behind it. Daytime highs in the 30s to near 40
east of the Laramie Range to round out to week, and temperatures
below freezing can be expected west of the Laramie Range.
Overnight lows will get into the single digits to teens for

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 400 PM MST Fri Dec 10 2021

Expect improving ceiling conditions at all terminals as clouds and
moisture associated with our departing system head to the east.
Winds will increase overnight into Saturday however, resulting in
BLSN and reduced visibility in areas that have seen notable snow.
This will be especially true for RIW, LAR, BFF and CDR. Expect
gusty winds to last through most of Saturday.

&&

.FIRE WEATHER...
Issued at 332 PM MST Fri Dec 10 2021

Cold temperatures and snow cover will limit any fire weather
threat through the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 11 PM this evening to 5 PM MST Sunday for
     WYZ104-105-107-116.

     Blizzard Warning from 8 PM this evening to 5 PM MST Saturday for
     WYZ110.

     High Wind Warning from 5 PM Saturday to 5 PM MST Sunday for
     WYZ109-110.

     High Wind Warning from 5 AM Saturday to 5 PM MST Sunday for
     WYZ101-103.

     Blizzard Warning from 11 PM this evening to 11 AM MST Saturday
     for WYZ106.

     High Wind Warning from 11 AM Saturday to 5 PM MST Sunday for
     WYZ106.

     Blizzard Warning from 11 PM this evening to 5 PM MST Saturday
     for WYZ109.

NE...None.
&&

SHORT TERM...RE
LONG TERM...BW
AVIATION...MAC
FIRE WEATHER...RE
Hazardous weather outlook, Dec 10, 5:00 AM MST, 15 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
500 AM MST Fri Dec 10 2021

WYZ104-105-109>111-113-115-111200-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-
500 AM MST Fri Dec 10 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snowfall this morning with blowing snow. Additional
snow accumulations of 1 to 2 inches possible this morning. Winter
Storm Warnings and Winter Weather Advisories remain in effect
until 11 AM MST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds beginning early Saturday morning continuing through
Sunday. Blowing snow is possible which could cause significant
reductions to visibility. See the latest High Wind Watch text
product for more details.

.Spotter information statement...

Please report storm total snowfall to the NWS Cheyenne office.

WYZ112-114-111200-
Sierra Madre Range-Snowy Range-
500 AM MST Fri Dec 10 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snowfall this morning with blowing snow. Additional snow
accumulations of 2 to 4 inches possible this morning. Winter
Storm Warnings remain in effect until 5 PM MST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds beginning early Saturday morning continuing through
Sunday. Blowing snow is possible which could cause significant
reductions to visibility.

.Spotter information statement...

Please report storm total snowfall to the NWS Cheyenne office.

WYZ101>103-106>108-116>118-111200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
500 AM MST Fri Dec 10 2021

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snowfall this morning with blowing snow. Additional snow
accumulations of 1 to 3 inches possible this morning. Winter
Storm Warnings and Winter Weather Advisories remain in effect
until 5 PM MST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds beginning Saturday morning continuing through
Sunday. Blowing snow is possible which could cause significant
reductions to visibility. See the latest High Wind Watch text
product for more details.

.Spotter information statement...

Please report storm total snowfall to the NWS Cheyenne office.

NEZ002-003-095-096-111200-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-
500 AM MST Fri Dec 10 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Snowfall this morning with blowing snow. Additional snow
accumulations of 2 to 4 inches possible this morning. Winter
Storm Warnings remain in effect until 5 PM MST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Gusty winds could result in blowing snow early Saturday.

.Spotter information statement...

Please report storm total snowfall to the NWS Cheyenne office.

NEZ019>021-054-055-WYZ119-111200-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-East Laramie County-
500 AM MST Fri Dec 10 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snowfall this morning with blowing snow. Additional snow
accumulations up to 1 inch possible this morning. Winter Weather
Advisories remain in effect until 5 PM MST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Gusty winds could result in blowing snow early Saturday.

.Spotter information statement...

Please report storm total snowfall to the NWS Cheyenne office.

In the hours before

Local storm report, Dec 10, 3:38 PM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
338 PM MST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             3 WNW SCOTTSBLUFF       41.88N 103.72W
12/10/2021  M2.4 INCH        SCOTTS BLUFF       NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION DERN1 3.0 W
            SCOTTSBLUFF.

0800 AM     HEAVY SNOW       5 W BORDEAUX            41.95N 105.05W
12/10/2021  M10.0 INCH       PLATTE             WY   DEPT OF HIGHWAYS

0800 AM     SNOW             GUERNSEY                42.26N 104.75W
12/10/2021  M6.5 INCH        PLATTE             WY   COCORAHS

            COCORAHS STATION WY-PT-25 GUERNSEY 0.3 WSW.

0800 AM     SNOW             5 S GUERNSEY            42.19N 104.73W
12/10/2021  M7.5 INCH        PLATTE             WY   COCORAHS

            COCORAHS STATION WY-PT-18 GUERNSEY 5.1 S.

0800 AM     SNOW             3 NE CHEYENNE           41.17N 104.76W
12/10/2021  M1.0 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-193 CHEYENNE 2.6 NE.

0800 AM     SNOW             2 NNE CHEYENNE          41.17N 104.77W
12/10/2021  M1.0 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-111 CHEYENNE 2.2 NNE.

0800 AM     SNOW             4 SW FORT LARAMIE       42.18N 104.57W
12/10/2021  M5.0 INCH        GOSHEN             WY   COCORAHS

            COCORAHS STATION WY-GS-27 FORT LARAMIE 3.5
            SW.

0800 AM     SNOW             FORT LARAMIE            42.21N 104.52W
12/10/2021  M5.0 INCH        GOSHEN             WY   COCORAHS

            COCORAHS STATION WY-GS-25 FORT LARAMIE 0.2
            NW.

0800 AM     SNOW             10 SSE TORRINGTON       41.94N 104.10W
12/10/2021  M1.5 INCH        GOSHEN             WY   COCORAHS

            COCORAHS STATION WY-GS-20 TORRINGTON 9.6
            SSE.

0800 AM     SNOW             3 NNE HAWK SPRINGS      41.83N 104.25W
12/10/2021  M5.4 INCH        GOSHEN             WY   COCORAHS

            COCORAHS STATION WY-GS-11 YODER 6.5 SSE.

0800 AM     SNOW             1 NNW RAWLINS           41.80N 107.24W
12/10/2021  M13.0 INCH       CARBON             WY   CO-OP OBSERVER

            CO-OP OBSERVER STATION RLSW4 RAWLINS 1 N.

0800 AM     SNOW             5 E ALLIANCE            42.09N 102.77W
12/10/2021  M1.1 INCH        BOX BUTTE          NE   COCORAHS

            COCORAHS STATION NE-BX-5 ALLIANCE 5.4 E.

0800 AM     SNOW             3 SE LARAMIE            41.28N 105.53W
12/10/2021  M2.5 INCH        ALBANY             WY   CO-OP OBSERVER

            CO-OP OBSERVER STATION LRMW4 3.2 SE LARAMIE.

0730 AM     SNOW             3 N SARATOGA            41.50N 106.80W
12/10/2021  M12.0 INCH       CARBON             WY   CO-OP OBSERVER

            CO-OP OBSERVER STATION SFHW4 3.4 N SARATOGA.

0700 AM     SNOW             3 NNW VETERAN           42.00N 104.38W
12/10/2021  M4.8 INCH        GOSHEN             WY   COCORAHS

            COCORAHS STATION WY-GS-8 VETERAN 3.0 W.

0700 AM     SNOW             6 N LA GRANGE           41.73N 104.17W
12/10/2021  M1.2 INCH        GOSHEN             WY   COCORAHS

            COCORAHS STATION WY-GS-38 LA GRANGE 5.9 N.

0700 AM     SNOW             6 NE RIVERSIDE          41.27N 106.69W
12/10/2021  M16.1 INCH       CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-32 RIVERSIDE 6.1 NE.

0700 AM     SNOW             ELK MOUNTAIN            41.68N 106.42W
12/10/2021  M13.3 INCH       CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-18 ELK MOUNTAIN 0.3
            SW.

0700 AM     SNOW             2 N LARAMIE             41.34N 105.59W
12/10/2021  M3.9 INCH        ALBANY             WY   COCORAHS

            COCORAHS STATION WY-AB-45 LARAMIE 1.7 N.

0700 AM     SNOW             2 ESE LARAMIE           41.29N 105.54W
12/10/2021  M3.7 INCH        ALBANY             WY   COCORAHS

            COCORAHS STATION WY-AB-171 LARAMIE 2.5 ESE.

0700 AM     SNOW             1 SSE LARAMIE           41.30N 105.57W
12/10/2021  M2.3 INCH        ALBANY             WY   CO-OP OBSERVER

            CO-OP OBSERVER STATION ADFW4 LARAMIE 1 SE.

&&
Local storm report, Dec 10, 6:50 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
650 PM MST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HEAVY SNOW       WHEATLAND               41.76N 104.82W
12/10/2021  M7.5 INCH        PLATTE             WY   PUBLIC

            MEASURED BY PUBLIC OBSERVER, SHARED VIA
            FACEBOOK COMMENT.

0500 PM     HEAVY SNOW       RAWLINS                 41.78N 107.23W
12/10/2021  E11.0 INCH       CARBON             WY   PUBLIC

            ESTIMATED BY PUBLIC OBSERVER, SHARED VIA
            FACEBOOK COMMENT.

0300 PM     HEAVY SNOW       13 SSE CHADRON          42.65N 102.90W
12/10/2021  M6.0 INCH        DAWES              NE   PUBLIC

            MEASURED BY PUBLIC OBSERVER, SHARED VIA
            TWITTER.

0200 PM     HEAVY SNOW       22 W HEMINGFORD         42.32N 103.51W
12/10/2021  M9.0 INCH        SIOUX              NE   PUBLIC

            MEASURED BY PUBLIC OBSERVER, SHARED VIA
            TWITTER.

1207 PM     HEAVY SNOW       CHADRON                 42.83N 103.00W
12/10/2021  M8.0 INCH        DAWES              NE   PUBLIC

            MEASURED BY PUBLIC OBSERVER, SHARED VIA
            FACEBOOK COMMENT.

1202 PM     HEAVY SNOW       8 W CHUGWATER           41.76N 104.98W
12/10/2021  E8.0 INCH        PLATTE             WY   PUBLIC

            ESTIMATED BY PUBLIC OBSERVER, SHARED VIA
            FACEBOOK COMMENT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind, 3 blizzard. Local standard time, as filed.

Blizzard, North Snowy Range Foothills

When
December 10, 8:16 PM MST to December 11, 4:50 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT mesonet stations Arlington (KARL) and Cooper Cover (WY24) along Interstate 80 measured wind gust 40 to 70 MPH with visibility below one-quarter mile in blowing snow during this period. Interstate 80 between Laramie and Rawlins was closed due to winter conditions for over 40 hours from 12:01 AM MST on the 11th through 4:06 PM MST on the 12th.

High Wind, South Laramie Range

When
December 10, 11:29 PM MST to December 12, 1:56 PM MST
Where
South Laramie Range forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT and Union Pacific Railroad mesonet stations reported high winds with gusts 60 to 70 MPH. UPR mesonet station SHERWS (UR535) 2 miles west-northwest of Buford measured maximum wind gust at 5:45 PM MST on the 11th. Interstate 80 between Cheyenne and Laramie was closed for an extended period of time.

High Wind, South Laramie Range Foothills

When
December 11, 12:42 AM MST to 7:19 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT and Union Pacific Railroad mesonet stations reported high winds with gusts 60 to 70 MPH. UPR mesonet station EMKAYW (UP226) 14 miles west-southwest of Cheyenne measured maximum wind gust at 1:12 AM MST on the 11th.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 11, 12:50 AM MST to 2:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS mesonet station Camp Creek (CAMW4) measured maximum wind gust at 9:50 AM on the 11th west of Muddy Gap.

High Wind, Central Laramie County

When
December 11, 2:48 AM MST to 9:53 PM MST
Where
Central Laramie County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT mesonet station Bear Creek (WY40) 8 miles south of Chugwater along Interstate 25 measured maximum wind gust at 5:38 PM MST on the 11th. Cheyenne Airport ASOS station (KCYS) also measured wind gust of 63 MPH.

Blizzard, Central Laramie Range and Southwest Platte County

When
December 11, 2:58 AM MST to 7:56 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured wind gusts 60 to 80 MPH and visibility around one-quarter mile in blowing snow during this time 9 miles south of Wheatland. Maximum wind gust of 88 MPH was recorded at 7:34 AM MST. Interstate 25 between Cheyenne and Wheatland was closed due to winter conditions for almost 36 hours from 12:55 AM MST on the 11th through 12:33 PM MST on the 12th.

High Wind, Laramie Valley

When
December 11, 3:00 AM MST to 10:38 PM MST
Where
Laramie Valley forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

WYDOT mesonet station Quealy Dome (WY26) 14 miles northeast of Centennial along Interstate 80 measured maximum wind gust at 3:14 PM MST on the 11th. CWOP mesonet station FW4449 Laramie 9 miles east-northeast of Woods Landing and Union Pacific Railroad mesonet station RKRIVR (UP345) 1 miles south of Rock River also reported high winds.

Blizzard, Central Carbon County

When
December 11, 8:00 AM MST to 11:00 AM MST
Where
Central Carbon County forecast zone
Reported by
Law Enforcement
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

State/County Troopers reported whiteout conditions along Interstate 80 near the town of Rawlins. Observations from nearby ASOS station at Rawlins Airport (KRWL) reported wind gusts 40 to 50 MPH during this time.

High Wind, Converse County Lower Elevations

When
December 11, 9:53 AM MST to December 12, 12:18 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

WYDOT mesonet station Deer Creek (KDRC) along Interstate 25 south of Glenrock and CWOP mesonet station near Douglas reported high winds. WYDOT mesonet station Deer Creek measured maximum wind gust at 12:26 PM MST on the 11th. Interstate 25 between Douglas and Casper was closed to light, high-profile vehicles for over 36 hours.

High Wind, Central Laramie Range and Southwest Platte County

When
December 11, 11:00 AM MST to December 12, 4:54 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 6:46 PM MST on the 11th.

High Wind, Snowy Range

When
December 11, 12:40 PM MST to 3:58 PM MST
Where
Snowy Range forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

CWOP mesonet station FW6033 Centennial 2 miles west-northwest of Centennial measured maximum wind gust.

High Wind, East Platte County

When
December 11, 3:00 PM MST to December 12, 3:38 AM MST
Where
East Platte County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT mesonet station Coleman (WY1) 13 miles south of Glendo along Interstate 25 measured maximum wind gust at 3:00 PM MST on the 11th. Phifer Airfield AWOS station (KEAN) in Wheatland also measured gust of 59 MPH. Interstate 25 between Glendo and Wheatland was closed for an extended period of time.

High Wind, Shirley Basin

When
December 11, 4:22 PM MST to December 12, 4:28 PM MST
Where
Shirley Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT mesonet station Shirley Rim (WY44) 2 miles northwest of Shirley Basin along WY487 measured maximum wind gust at 8:46 PM MST on the 11th.

High Wind, North Snowy Range Foothills

When
December 11, 5:00 PM MST to December 12, 10:16 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet station measured wind gusts 60 to 70 MPH. WYDOT mesonet station Cooper Cove (WY24) along Interstate 80 measured maximum wind gust 7 miles east-southeast of Arlington at 6:06 PM MST on the 11th.

High Wind, Central Carbon County

When
December 12, 8:16 AM MST to 9:05 AM MST
Where
Central Carbon County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

WYDOT mesonet station Sinclair (WY14) along Interstate 80 and Union Pacific Railroad mesonet station HADSL1 (UP251) 9 miles west of Rawlins reported high winds. UPR mesonet staion HADSL1 measured maximum wind gust at 9:00 AM MST on the 12th.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990816, 990826, 990827, 990821, 990829, 990814, 990824, 990818, 990820, 990815, 990825, 990823, 990822, 990817, 990819.